Acute Psychosis Secondary to Isoniazid in a Patient with Pulmonary Tuberculosis
Shatavisa Mukherjee, Siddhartha Roy
Acute psychosis, Drug induced psychosis, Isoniazid
Citation Information :
Mukherjee S, Roy S. Acute Psychosis Secondary to Isoniazid in a Patient with Pulmonary Tuberculosis. Bengal Physician Journal 2023; 10 (2):73-74.
CC BY-NC 4.0
Copyright © 2023; The Author(s).
Isoniazid (INH) is one of the first-line drugs used in the treatment of tuberculosis (TB). Though considered safe, mild to moderate adverse reactions secondary to INH has been noted in various patients. In some cases, though infrequent, INH may induce psychiatric reactions including delirium, hallucinations, paranoia, acute psychosis, etc., via acting as a monoamine oxidase (MAO) inhibitor or by decreasing pyridoxine. The present report details a case of acute psychosis secondary to INH use in a 47-year-old female patient with pulmonary tuberculosis.
Tuberculosis. Accessed from: https://www.usaid.gov/global-health/health-areas/tuberculosis/resources/publications/usaid-global-tuberculosis-strategy-2023-2030.
Murray JF, Schraufnagel DE, Hopewell PC. Treatment of tuberculosis. A historical perspective. Ann Am Thorac Soc 2015;12(12):1749–1759. DOI: 10.1513/AnnalsATS.201509-632PS.
Information from VigiAccess. Accessed from: www.vigiaccess.org.
The use of the WHO-UMC system for standardized case causality assessment. World Health Organization (WHO) - Uppsala Monitoring Centre. Available from: http://www.who-umc.org/Graphics/24734.pdf.
Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Hosp Pharm 1992;49(9):2229–2232. PMID: 1524068.
Jackson SL. Psychosis due to isoniazid. Br Med J 1957;2(5047):743–746. DOI: 10.1136/bmj.2.5047.743.
Lawn SD, Zumla AI. Tuberculosis. Lancet 2011;378(9785):57–72. DOI: 10.1016/S0140-6736(10)62173-3.
Baytunca MB, Erermis S, Bildik T, et al. Isoniazid-induced psychosis with obsessive-compulsive symptoms (Schizo-Obsessive Disorder) in a female child. J Child Adolesc Psychopharmacol 2015;25(10):819–820. DOI: 10.1089/cap.2014.0065.
Iannaccone R, Sue YJ, Avner JR. Suicidal psychosis secondary to isoniazid. Pediatr Emerg Care 2002;18(1):25–27. DOI: 10.1097/00006565-200202000-00008.
Witkowski AE, Manabat CG, Bourgeois JA. Isoniazid-associated psychosis. Gen Hosp Psychiatry 2007;29(1):85–86. DOI: 10.1016/j.genhosppsych.2006.10.010.
Bourgeois JA, Zelenko M, Waraich BS. Psychotic disorder associated with isoniazid. Mil Med 1996;161(11):707. PMID: 8961730.
Pallone KA, Goldman MP, Fuller MA, et al. Isoniazid-associated psychosis: Case report and review of the literature. Ann Pharmacother 1993;27(2):167–170. DOI: 10.1177/106002809302700205.
Alao AO, Yolles JC. Isoniazid-induced psychosis. Ann Pharmacother 1998;32(9):889–891. DOI: 10.1345/aph.17377.
Schrestha S, Alao A. Isoniazid-induced psychosis. Psychosomatics 2009;50(6):640–641. DOI: 10.1176/appi.psy.50.6.640-a.